Illinois, 2024Damaging Winds in Illinois, May 7, 2024
May 7, 2024 · NWS LSX · 2 events in 2 counties and zones
During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th. A few instances of damaging straight-line wind was observed across parts of west-central and southwest Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 3:22 AM CST, 12 minutes earlier. Its key messages:
- There is a chance for thunderstorms to redevelop late this morning and this afternoon over southeast Missouri and southwest Illinois. A few of these storms could be strong to severe.
- A greater risk of severe thunderstorms will be on Wednesday when the strongest storms will be capable of producing a few strong tornadoes and very large hail.
Area forecast discussion, May 7, 3:22 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
422 AM CDT Tue May 7 2024
.KEY MESSAGES...
- There is a chance for thunderstorms to redevelop late this
morning and this afternoon over southeast Missouri and
southwest Illinois. A few of these storms could be strong to
severe.
- A greater risk of severe thunderstorms will be on Wednesday when
the strongest storms will be capable of producing a few strong
tornadoes and very large hail.
&&
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 415 AM CDT Tue May 7 2024
Expect the QLCS to continue to move east across the CWA through 8
am. Latest SPC mesoanalysis is showing MUCAPES on the order of 1000-
2000 J/kg with deep layer shear of 40 knots which will help to
maintain the strength of the line as it moves east across the area
the next few hours in the tornado watch. The latest RAP is showing
a 50 knot low level jet becoming more veered with time which
supports a continued damaging wind/isolated brief tornado threat
until the line moves out of the CWA.
The RAP/NAM is showing MLCAPES climbing into the 2000-3000 J/kg
range over the southeastern half of the CWA late this morning and
afternoon ahead of the cold front with deep layer shear of 50 knots.
While overall coverage of thunderstorms will be limited by lack of
mid level ascent and convergence along the front, cannot rule out a
few strong to severe thunderstorms capable of producing large hail,
damaging winds and perhaps a brief tornado.
Tonight looks dry as a weak shortwave moves across the area before
an active day develops across the area on Wednesday. The ridge will
move out of the area leaving a shortwave to approach the area late
in the day from the west. This will bring a surface low and warm
front north into area north during the day. There remains questions
on how far north this front will move and will thunderstorms that
develop early in the day affect how much instability is available
for storms to develop later in the day. The current thinking is
that the front will be able to move as far north as I-70 with
MLCAPES between 2500-3500 J/kg to the south of the front and deep
layer shear of 50-70 knots. This will be conducive for supercells
both along the warm front and the cold front and in the open warm
sector. Forecast soundings tomorrow afternoon are showing large
clockwise curvature in the low layers which will enhance the
potential for tornadoes including the potential for a few strong
ones. The front will move southeast of the area tomorrow evening.
&&
.LONG TERM... (Wednesday Night through Monday)
Issued at 415 AM CDT Tue May 7 2024
Global models are showing an active pattern continue into the the
weekend with additional chances for showers and thunderstorms.
Temperatures will cool down close to normal Thursday through
Saturday before climbing back above normal Sunday and Monday.
Britt
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1148 PM CDT Mon May 6 2024
Line of strong to severe thunderstorms over western Missouri is
still on track to move into COU/JEF between 07-10Z, UIN between
08-11Z, and the St. Louis terminals between 09-12Z. These
thunderstorms will likely produce MVFR, possible IFR ceilings and
visibilites in brief downpours and strong wind gusts (possibly
between 35-50 knots). The storms will move off to the east by 12Z,
with just a low chance of redevelopment during the day on
Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and
MVFR conditions are expected during the afternoon. Outside of
thunderstorms winds will gust to 20 knots from the south through
mid morning before veering out of the southwest.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 7, 3:21 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
421 AM CDT Tue May 7 2024
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
421 AM CDT Tue May 7 2024
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are possible early this morning, and
again this afternoon and early evening. 60 mph wind gusts and a brief
tornado are the primary threats this morning. Storms this afternoon
and evening may produce large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are expected on Wednesday. Some of the storms could be
severe with large hail, damaging winds, and tornadoes.
There is a chance of thunderstorms again for parts of the area on
Friday night, Saturday, and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Carney
Thunderstorm Wind, Greene
- When
- May 7, 3:34 AM CST
- Where
- Greene County, 1.75 mi ESE of Woody
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.260, -90.450
A machine shed was damaged with debris spread across the farm field. Also several large tree limbs were snapped.
Thunderstorm Wind, Washington
- When
- May 7, 4:55 AM CST
- Where
- Washington County, 2.14 mi NNW of Huegely
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.430, -89.330
A large tree limb at least 10 inches in diameter fell from a tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, May 7, 202412 injured · $51 million · EF2 · 5 events
- Tornadoes and Flash Flooding in Ohio, May 7 to 8, 2024$2.6 million · EF2 · 37 events
- Tornadoes and Hail in Arkansas, May 7, 2024$789,000 · EF2 · 29 events
- Tornadoes and Hail in Michigan, May 7, 20241 injured · $627,000 · EF2 · 15 events
- Tornadoes and Damaging Winds in Ohio, May 7 to 8, 2024$565,000 · EF2 · 9 events
- Tornado and Hail in Indiana, May 7, 2024$1.1 million · 3.5 in hail · 42 events
- Tornadoes and Flooding in Wisconsin, May 7, 2024$237,000 · EF1 · 50 events
- Tornadoes and Hail in Indiana, May 7, 2024$220,000 · EF1 · 26 events
- Tornado and Hail in Arkansas, May 7 to 8, 2024EF2 · 9 events
- Tornadoes in Ohio, May 7, 2024$210,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Indiana, May 7 to 8, 2024$91,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Missouri, May 7, 2024$60,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173114, 1173115.